Implication of AV node blockers in patients with end-stage renal disease undergoing head and neck surgery; BRASH syndrome: a case report
BRASH (Bradycardia, Renal failure, Atrioventricular [AV]-node blocker medications, Shock, and Hyperkalemia), a novel syndrome, is a synergistic interaction between AV node blockers and hyperkalemia, resulting in bradycardia. We report a case of BRASH syndrome with marked bradycardia in a patient with End-Stage Renal Disease (ESRD) associated with synergistic interaction between mild hyperkalemia and AV node blockers. Anesthesiologists should be aware of these clinical features, in which ESRD patients with baseline mild hyperkalemia are particularly susceptible to bradycardia. This report will help in its early recognition as well as enable comprehensive and appropriate treatment strategies without further invasive therapy.
1 R.F. Bonvini, T. Hendiri, A. Anwar Sinus arrest and moderate hyperkalemia Ann Cardiol Angeiol (Paris)., 55 (2006), pp. 161-163
2 J.D. Farkas, B. Long, A. Koyfman, K. Menson BRASH syndrome: bradycardia, renal failure, AV blockade, shock, and hyperkalemia J Emerg Med., 59 (2020), pp. 216-223
3 E.F. Aziz, F. Javed, A. Korniyenko, B. Pratap, J.P. Cordova, C.L. Alviar, et al. Mild hyperkalemia and low eGFR a tedious recipe for cardiac disaster in the elderly: an unusual reversible cause of syncope and heart block Heart Int., 6 (2011), p. e12
4 K. Vuckovic, D. Richlin Bradycardia induced by hyperkalemia AAOHN J., 52 (2004), pp. 186-187
5 F.M. Kusumoto, M.H. Schoenfeld, C. Barrett, et al. 2018 ACC/AHA/HRS guideline on the evaluation and management of patients with bradycardia and cardiac conduction delay: a report of the American College of Cardiology/American Heart Association Task Force on Clinical Practice Guidelines and the Heart Rhythm Society Circulation., 140 (2019), pp. e382-e482